Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 10, 2021, 5:52 PM EDT for Buchanan County, Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2021, 5:52 PM EDT (21:52 UTC)
- Expired
- Jul 10, 2021, 6:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Charleston, WV
County Buchanan County, VA
The radar
The Charleston,WV radar (KRLX), 120 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
889
WWUS81 KRLX 102152
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
552 PM EDT Sat Jul 10 2021
VAZ004-WVZ033-102245-
Buchanan-McDowell-
552 PM EDT Sat Jul 10 2021
...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT BUCHANAN AND
SOUTHWESTERN MCDOWELL COUNTIES...
At 549 PM EDT, thunderstorms will move east at 30 mph out of Pike
County over the next hour. These thunderstorms will produce heavy
rainfall over areas that have received from 1 to 2 inches of
rainfall from prior thunderstorms. This will increase the potential
for localized flash flooding in the area.
Locations impacted include...
Grundy, War, Paw Paw, Big Rock, Bradshaw, Stacy, Vansant, Hurley,
Jolo, Oakwood and Roseann.
If you encouter flooding, do not drive your vehicle into flood
water. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3725 8225 3728 8226 3731 8229 3747 8207
3746 8197 3727 8166 3724 8172 3724 8174
3720 8177 3720 8178 3718 8182 3718 8185
3717 8187 3715 8188 3715 8190 3714 8191
TIME...MOT...LOC 2149Z 278DEG 28KT 3739 8233
$$
ABEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 10, 2:00 PM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 10, 2:00 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 200 PM EDT Sat Jul 10 2021 .SYNOPSIS... A warm front approaches today and lifts into the area tonight. This sets the stage for a stretch of very warm and humid weather, with mainly late day showers and storms. && .NEAR TERM /THROUGH SUNDAY/... As of 125 PM Saturday... A line of showers and thunderstorms continues to push east at this hour along a line from Jackson OH to Pikeville. The northern half of this line continues to encounter a relatively unfavorable convective environment with 500J/kg or less of MUCAPE available and limited lightning production observed at this time. The southern half of the line is in a more favorable environment with MLCAPE values currently around 1000J/kg with an additional bump with continued daytime heating expected. Deep layer shear here is in the 30-35KT range, although current linear mode will limit potential for discrete convection, at least initially. The trailing stratiform region of precipitation behind this line, especially the northern half, will put the brakes on additional heating for at least a couple hours after the initial line passes. This line, especially the southern half, will have the potential to produce some gusty winds along with brief very heavy rain over the next few hours. Should see additional convection firing along a warm front approaching our southern most counties by late this afternoon with at least a little better chance of discrete convection. Given the aforementioned modest shear and instability to work with, could see a few better organized storms with gusty winds, large hail, and very heavy rainfall. Couldn't rule out some stronger low level curvature with interaction between the outflow of the earlier convection and the warm front, and will need to continue to monitor potential for a brief spin-up. With daytime heating fading by late this evening, thunder chances diminish with rain continuing along and north of the warm front. The bulk of the region will be in the weakly capped warm sector during the day Sunday with mainly scattered afternoon convection expected as MLCAPE values edge toward 2000J/kg with afternoon heating. While the strongest deep layer shear will be generally north and and west of our forecast area, steep low level lapse rates could yield a threat of damaging winds with the more intense cores, or core drops. Precipitable water values nudging up to around 2 inches will also support localized very heavy rain with these convective cores. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 150 PM Saturday... The region will continue to be encompassed by a large open warm sector associated with a surface low sitting over the Upper Great Lakes. This will yield hot and humid conditions with afternoon highs across the lower elevations reaching into the upper 80s to lower 90s. At least scattered afternoon and evening thunderstorms are expected to fire. Deep layer shear is expected to be around 25-30KT with some updraft organization possible, but the main threats are expected to be locally gusty winds given steep low level lapse rates, and locally heavy rain given precipitable water values still hovering near 1.8 to 2 inches. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 1200 PM Saturday... Upper low opens into a wave and moves north and east towards the Great Lakes region at the start of the period. This is followed by another low/upper trough that will move east across the area Thursday into Friday. Showers and thunderstorms will dominate the period, particularly during the afternoon and evening hours. Heavy downpours will be possible with any storms, and there is a possibility for strong to severe storms on Tuesday with damaging winds the primary threat due to increased southwesterly flow and potential effects from precipitation loading. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 120 PM Saturday... A line of showers and thunderstorms currently just passing HTS will continue to the east affecting CRW between 1800-1930Z. This line should continue to the east and wane through late this afternoon. Additional convection is expected along and north of a warm front approaching our southern counties at this hour. This will bring showers and thunderstorms toward BKW by late this afternoon. Still some doubts whether there will be enough instability left for another round of thunder at HTS/CRW with this activity around 00Z tonight, but at least some showers are likely. As the warm front progresses north overnight, showers will shift north with it affecting the remaining terminals. Some patchy fog may develop overnight into Sunday morning, especially where measurable rain falls today. Sunday, the region will be in the open warm sector of the aforementioned warm sector. Would not expect too much additional activity prior to 18Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium to High. ALTERNATE SCENARIOS: Convective coverage may vary from the forecast. More fog is possible than currently indicated for Sunday morning - contingent on upper level cloud cover and precipitation today. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SUNDAY... No widespread IFR forecast, brief IFR possible in showers/thunderstorms each afternoon. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/SL NEAR TERM...JP SHORT TERM...JP LONG TERM...SL AVIATION...JP
Hazardous weather outlook, Jul 10, 8:46 AM EDT, 9 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 846 AM EDT Sat Jul 10 2021 KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033-034-515- 516-111300- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Lincoln-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh- 846 AM EDT Sat Jul 10 2021 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Thunderstorm chances will increase throughout the day, and linger into the overnight. Some of these storms could be strong, and may produce heavy rainfall and isolated flooding concerns. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible each day, especially during the afternoon and evening hours. These storms may contain gusty winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-083>086-WVZ007>011-014>020-027>032-039-040- 517>522-525-526-111300- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun- Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Randolph-Southeast Randolph- 846 AM EDT Sat Jul 10 2021 This Hazardous Weather Outlook is for portions of southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible each day, especially during the afternoon and evening hours. These storms may contain gusty winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-524-111300- Northwest Pocahontas-Southeast Pocahontas- 846 AM EDT Sat Jul 10 2021 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jul 10, 2:01 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
201 PM EDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG BAISDEN 37.58N 81.91W
07/10/2021 MINGO WV EMERGENCY MNGR
MINGO COUNTY EMERGENCY MANAGER REPORTS TREES DOWN IN
THE AREA OF BAISDEN. TIME ESTIMATED FROM RADAR
&&
EVENT NUMBER RLX2100804
SLLocal storm report, Jul 10, 2:03 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TSTM WND DMG 4 WSW GILBERT 37.59N 81.93W
07/10/2021 MINGO WV EMERGENCY MNGR
MINGO COUNTY EMERGENCY MANAGER REPORTS NUMEROUS TREES
DOWN IN AREA OF BEN CREEK. TIME ESTIMATED FROM RADAR
&&
EVENT NUMBER RLX2100805
SLSpecial weather statement, Jul 10, 2:51 PM EDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Charleston WV
251 PM EDT Sat Jul 10 2021
WVZ517>520-101930-
Southeast Nicholas-Southeast Fayette-Northwest Nicholas-Northwest
Fayette-
251 PM EDT Sat Jul 10 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NICHOLAS AND
CENTRAL FAYETTE COUNTIES...
At 251 PM EDT, a strong thunderstorm was located over Fayetteville,
moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Fayetteville, Rainelle, Babcock State Park, Oak Hill, Mount Hope,
Ansted, Hawks Nest State Park, Bradley and Thurmond.
This includes Route 19 between mile markers 5 and 33.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3788 8122 3789 8122 3814 8121 3821 8063
3812 8065 3808 8071 3810 8088 3808 8088
3808 8089 3806 8086 3806 8080 3804 8083
3802 8080 3800 8079 3798 8077 3795 8081
3789 8077
TIME...MOT...LOC 1851Z 266DEG 35KT 3805 8111
ABESpecial weather statement, Jul 10, 4:00 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
400 PM EDT Sat Jul 10 2021
VAZ004-WVZ033-102045-
Buchanan-McDowell-
400 PM EDT Sat Jul 10 2021
...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN AND WESTERN MCDOWELL
COUNTIES...
At 400 PM EDT, a strong thunderstorm was located over Fedscreek, or
10 miles north of Breaks Interstate, moving southeast at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Grundy, Big Rock, Paw Paw, Davy, Bradshaw, Iaeger, Panther, Jolo,
Oakwood, Stacy, Vansant, Hurley, Avondale and Roseann.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3731 8229 3752 8200 3747 8162 3713 8193
3713 8196 3712 8198 3713 8199 3711 8201
TIME...MOT...LOC 2000Z 294DEG 25KT 3743 8223
ABELocal storm report, Jul 10, 5:04 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
504 PM EDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 2 E VANSANT 37.23N 82.04W
07/10/2021 BUCHANAN VA 911 CALL CENTER
TREES DOWN ON US 460.
&&
ABESpecial weather statement, Jul 10, 5:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
552 PM EDT Sat Jul 10 2021
VAZ004-WVZ033-102245-
Buchanan-McDowell-
552 PM EDT Sat Jul 10 2021
...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT BUCHANAN AND
SOUTHWESTERN MCDOWELL COUNTIES...
At 549 PM EDT, thunderstorms will move east at 30 mph out of Pike
County over the next hour. These thunderstorms will produce heavy
rainfall over areas that have received from 1 to 2 inches of
rainfall from prior thunderstorms. This will increase the potential
for localized flash flooding in the area.
Locations impacted include...
Grundy, War, Paw Paw, Big Rock, Bradshaw, Stacy, Vansant, Hurley,
Jolo, Oakwood and Roseann.
If you encouter flooding, do not drive your vehicle into flood
water. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3725 8225 3728 8226 3731 8229 3747 8207
3746 8197 3727 8166 3724 8172 3724 8174
3720 8177 3720 8178 3718 8182 3718 8185
3717 8187 3715 8188 3715 8190 3714 8191
TIME...MOT...LOC 2149Z 278DEG 28KT 3739 8233
ABEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:38 PM EDT | Special Weather Statement | RLX | Cabell, Wayne | 52 min |
| Jul 10, 1:17 PM EDT | Special Weather Statement | RLX | Mingo | 43 min |
| Jul 10, 1:23 PM EDT | Severe Thunderstorm Warning | RLX | Logan, McDowell, Mingo, Wyoming | 37 min |
| Jul 10, 1:27 PM EDT | Special Weather Statement | RLX | Boone, Cabell, Kanawha, Lincoln, Mason, Putnam | 48 min |
| Jul 10, 2:51 PM EDT | Special Weather Statement | RLX | Fayette | 39 min |
| Jul 10, 4:30 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 45 min |
| Jul 10, 5:16 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 29 min |
| Jul 10, 1:32 PM EDT | Special Weather Statement | RLX | Buchanan | 28 min |
| Jul 10, 4:00 PM EDT | Special Weather Statement | RLX | Buchanan | 45 min |
| Jul 10, 6:23 PM EDT | Flash Flood Warning | RLX | Buchanan | 2 hr |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.